Hail, Chaves
- When
- May 24, 5:30 PM MST to 5:35 PM MST
- Where
- Chaves County, 0.57 mi W of Mesa
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.980, -104.680
One mile north of Mesa.
Another round of showers and thunderstorms developed across New Mexico on the afternoon of the 24th. Several areas of northern New Mexico reported heavy rainfall and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Another round of showers and thunderstorms developed across New Mexico on the afternoon of the 24th. Several areas of northern New Mexico reported heavy rainfall and small hail. The strongest instability developed over the high plains where several reports of large hail were received. The largest reported hailstone was up to golf ball sized around the Mesa area in northern Chaves County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 24, 4:50 PM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 550 PM MDT SAT MAY 24 2014 .AVIATION... 00Z TAF CYCLE SCT GARDEN VARIETY SHOWERS AND THUNDERSTORMS WEST OF RIO GRANDE VALLEY WILL CONTINUE TO MOVE SLOWLY EAST DURING THE NEXT SEVERAL HOURS. STORMS OVER THE EASTERN PLAINS WILL CONTINUE TO HAVE THE POTENTIAL TO BECOME BRIEFLY SEVERE AS WIND SHEAR PROFILES REMAIN FAVORABLE FOR ORGANIZED ROTATING UPDRAFTS AND POTENTIAL FOR LARGE HAIL AND STRONG OUTFLOW WINDS. MOST ACTIVITY WILL DIMINISH AFTER SUNSET. ISOLD -SHRA/-TSRA WILL CONTINUE OVERNIGHT...MAINLY NRN MOUNTAINS AND ERN PLAINS AS UPPER LOW CENTER MOVES INTO NW NM. 33 && .PREV DISCUSSION...448 PM MDT SAT MAY 24 2014... .UPDATE... SEVERE THUNDERSTORM WATCH CANCELLED FOR TAOS COUNTY. UPDATED LIST OF COUNTIES REMAINING IN THE WATCH ALREADY ON THE WIRE...FRESH PUBLIC ZONE FORECASTS TO FOLLOW SHORTLY. SHY && .PREV DISCUSSION...315 PM MDT SAT MAY 24 2014... .SYNOPSIS... UPPER LOW CENTERED OVER EASTERN ARIZONA THIS AFTERNOON WILL WOBBLE ACROSS NORTHERN AND CENTRAL NEW MEXICO THROUGH MEMORIAL DAY BEFORE EXITING INTO OKLAHOMA TUESDAY. PLENTIFUL MOISTURE WILL LINGER...WITH POTENTIAL FOR STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS OVER PORTIONS OF THE EASTERN PLAINS THROUGH SUNDAY EVENING. LOCALLY HEAVY RAIN COULD ALSO LEAD TO MINOR FLOODING AND FLOWS OF WATER IN NORMALLY DRY ARROYOS. DRIER AND WARMER WEATHER TUESDAY INTO WEDNESDAY ALTHOUGH MAINLY MOUNTAIN SHOWERS AND STORMS MAY FIRE IN THE AFTERNOONS. SOUTH TO SOUTHWEST FLOW THURSDAY AND FRIDAY COULD LEAD TO A SURGE OF MOISTURE FROM THE SOUTH...THUS INCREASING CHANCES FOR RAIN LATE NEXT WEEK. && .DISCUSSION... CONVECTION STARTED OUT RAPIDLY THIS MORNING IN THE WEST...BUT HAS KIND OF WIMPED OUT THIS AFTERNOON. DRIER DEW POINTS HAVE MADE SOME ADVANCES INTO THE SOUTHWEST AND SOUTH CENTRAL...BUT 40S REMAIN THROUGH CENTRAL SOCORRO COUNTY. SOME DISAGREEMENT MODEL WISE HOW FAR NORTH THE DRIER AIR GET BUT THE FOCUS FOR PRECIPITATION STILL APPEARS TO BE NORTH CENTRAL AND THEN INTO THE NORTHWEST WITH THE UPPER LOW CIRCULATION. STORMS STARTING TO LINE UP EAST OF THE CENTRAL MT CHAIN AT THIS TIME...OUT IN THE SVR STORM WATCH AREA. CENTER OF THE UPPER LOW MEANDERS OVER FAR NRN NM AND SOUTH CENTRAL CO TONIGHT THRU SUNDAY NIGHT. DIDN/T MAKE MUCH IN THE WAY OF CHANGES AS SOME OF THE BETTER MOISTURE STARTS TO MOVE EASTWARD. DID MAKE CHANGES TO POPS THEREAFTER AS CIRCULATION AROUND THE LOW LOOKS TO FAVOR WEST SLOPE AREAS OF THE NORTHWEST AND NORTH CENTRAL. HIGHS REMAIN BELOW AVERAGE SUNDAY AND MONDAY BEFORE WARMING ABOVE SEASONAL TUESDAY. SOME DRYING AND WARMING INTO WEDNESDAY ALTHOUGH MOISTURE LINGERS AND SHOWERS AND STORMS COULD DEVELOP OVER THE HIGHER TERRAIN IN THE AFTERNOONS BOTH TUESDAY AND WEDNESDAY UNDER A SHARP BUT TEMPORARY RIDGE. ACTUALLY TOWARDS THE END OF NEXT WEEK...THE UPPER AIR PATTERN RESEMBLES A SOMEWHAT MONSOON-ISH PATTERN...ESPECIALLY THE ECMWF...WHILE THE GFS HAS A SIGNIFICANT SHORT WAVE SWINGING OVERHEAD IN THE SOUTHWEST FLOW. WENT AHEAD AND TWEAKED POPS OUT IN THAT TIME FRAME. && .FIRE WEATHER... CONTINUED MOISTURE RICH ATMOSPHERE FOR MUCH OF THE FORECAST AREA THROUGH THE REMAINDER OF THE WEEKEND...WITH A SLOW DRYING TREND FOR THE FIRST HALF OF NEXT WEEK. ANOTHER MOISTURE SURGE LOOKING LIKELY FOR LATER NEXT WEEK. OVERALL THE WEATHER WILL EFFECTIVELY LIMIT ANY SIGNIFICANT FIRE POTENTIAL FOR QUITE SOME TIME. ANOTHER ACTIVE AFTERNOON AND NIGHT UNDERWAY. CONVECTION IN THE WEST DUE TO THE UPPER LOW APPROACHING THE FOUR CORNERS AREA...WITH PLENTY OF INSTABILITY BUT SOMEWHAT LACKING IN MOISTURE. IN FACT A PESKY DRY SLOT IS LINGERING OVER SOUTHWEST NM WHERE DEW POINTS ARE IN THE TEENS. MOST MODEL GUIDANCE STILL SHOWS THIS DRY SLOT ADVANCING INTO CATRON AND WESTERN SOCORRO COUNTIES THROUGH THE AFTERNOON BEFORE RETREATING SOUTH THIS EVENING AND OVERNIGHT. ANY PRECIP ACTIVITY THAT DEVELOPS WOULD BE OF THE DRY AND GUSTY VARIETY THROUGH LATE AFTERNOON. FARTHER NORTH...MOISTURE AND FORCING WILL GIVE THE NORTH AND NORTHWEST ANOTHER ROUND OF WIDESPREAD PRECIPITATION INTO TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN AND SEVERE WEATHER...EXPECTED ACROSS ALL OF THE EAST THROUGH TONIGHT. MOSTLY GOOD TO EXCELLENT RH RECOVERIES TONIGHT...FAIR IN THE FAR SOUTHWEST. UPPER LOW WILL SLOWLY CRAWL EAST THROUGH SUNDAY. EXPECT ANOTHER ACTIVE DAY OF WEATHER ON SUNDAY...ALTHOUGH OVERALL TREND OF THE MODELS IS FOR A LITTLE LESS COVERAGE AND INTENSITY OF THE SHOWERS AND STORMS. CERTAINLY WILL BE UNSTABLE BUT DEEPER MOISTURE BEGINS TO SHIFT EAST. GOOD TO EXCELLENT RECOVERIES SUNDAY NIGHT. SHOWERS/STORMS ARE STILL POSSIBLE IN MOST AREAS MONDAY ALTHOUGH TREND WILL CONTINUE TO BE FOR LESS INTENSITY OF CONVECTION. THEN LOOK FOR MORE DRYING AND WARMING FOR TUESDAY...WITH A SIMILAR DAY FOR WEDNESDAY. TEMPERATURES WILL BE BELOW NORMAL THROUGH THE REST OF THE HOLIDAY WEEKEND THEN CLIMB A LITTLE ABOVE NORMAL FOR TUESDAY AND WEDNESDAY...WHILE HUMIDITIES DECREASE. NO VENTILATION CONCERNS EXCEPT MAYBE WEDNESDAY WHEN A RIDGE OF HIGH PRESSURE SITS OVER THE STATE. THE NEXT MOISTURE SURGE WILL LIKELY MOVE INTO NM FOR THE END OF NEXT WEEK. PRECIPITATION CHANCES INCREASE THURSDAY AND PEAK THURSDAY NIGHT THROUGH FRIDAY NIGHT BEFORE DIMINISHING FOR NEXT WEEKEND. 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 606 AM MDT SAT MAY 24 2014 NMZ501>540-251200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 606 AM MDT SAT MAY 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. SOME THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN THIS AFTERNOON AND EVENING. MINOR FLOODING AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE AFTERNOON AND EVENING SUNDAY ACROSS THE FAR EASTERN PLAINS. THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL BE IN COUNTIES ALONG NEW MEXICOS EASTERN BORDER. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND NIGHT...AND FRIDAY AFTERNOON AND EVENING...FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN EASTWARD. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND EVENING TODAY AND SUNDAY...THEN AGAIN WEDNESDAY AND THURSDAY...ACROSS PORTIONS OF EASTERN NEW MEXICO DUE TO SEVERE THUNDERSTORMS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 200 PM MDT SAT MAY 24 2014 NMZ522-523-242030- CENTRAL HIGHLANDS-ESTANCIA VALLEY- 200 PM MDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TORRANCE COUNTY THROUGH 230 PM MDT... AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF ENCINO...OR ABOUT 23 MILES SOUTHEAST OF ESTANCIA...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...ENCINO. THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 223 AND 236... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3492 10547 3475 10529 3450 10569 3464 10583 TIME...MOT...LOC 2000Z 229DEG 25KT 3463 10568 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 236 PM MDT SAT MAY 24 2014 NMZ523-524-539-242100- CENTRAL HIGHLANDS-EASTERN LINCOLN COUNTY-SOUTH CENTRAL HIGHLANDS- 236 PM MDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES THROUGH 300 PM MDT... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTHEAST OF JICARILLA...OR ABOUT 17 MILES SOUTHEAST OF CORONA...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR EASTERN NEW MEXICO. && LAT...LON 3436 10547 3426 10513 3394 10540 3401 10560 TIME...MOT...LOC 2036Z 203DEG 20KT 3406 10545 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 429 PM MDT SAT MAY 24 2014 NMZ526-539-242300- EASTERN LINCOLN COUNTY-SOUTH CENTRAL MOUNTAINS- 429 PM MDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN COUNTY THROUGH 500 PM MDT... AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF ARABELA...OR ABOUT 36 MILES NORTHEAST OF RUIDOSO...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN LINCOLN COUNTY. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3391 10509 3369 10490 3354 10522 3370 10533 TIME...MOT...LOC 2229Z 238DEG 12KT 3367 10518 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 512 PM MDT SAT MAY 24 2014 NMZ538-539-242345- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY- 512 PM MDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND NORTHERN CHAVES COUNTIES THROUGH 545 PM MDT... AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES NORTHEAST OF ARABELA...OR ABOUT 42 MILES NORTHWEST OF ROSWELL...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN LINCOLN AND NORTHWESTERN CHAVES COUNTIES. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3409 10492 3385 10469 3370 10504 3385 10516 TIME...MOT...LOC 2312Z 238DEG 12KT 3383 10501 34
The Cannon AFB radar (KFDX), 122 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
2 hail. Local standard time, as filed.
One mile north of Mesa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508514, 508515.